Georgia, 2004

Hail in Georgia, February 26, 2004

February 26, 2004 · NWS FFC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 25, 10:20 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 25, 10:20 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1020 PM EST WED FEB 25 2004

.SHORT TERM...
UPDATED TO INCLUDE WARNING AND ADVISORY FOR PORTIONS OF NORTH
GEORGIA. RADAR INDICATES DRY SLOT SEEN ON WATER VAPOR IMAGERY
FILLING IN AS PRECIPITATION BEGINS TO DEVELOP AS OVER RUNNING.
PRESSURE DIFFERENCE BETWEEN DEVELOPING WEDGE AND LOW OVER NORTH GULF
INCREASING. THIS GIVING WINDS WITH GUSTS TO NEAR WIND ADVISORY
CRITERIA. WILL HANDLE WITH ZONES AND SWA IF NEEDED FOR NOW. WILL
MONITOR. DIFFICULITY IS DELAY OF DEVELOPMENT OF RAIN AND MIXED
PRECIPITATION. APPEARS IF MODELS CORRECT WILL SEE SOME RELATIVELY
EXPLOSIVE DEVELOPMENT AS UPPER LOW GETS CLOSER.

ANOTHER POTENTIAL PROBLEM WILL BE 50KT+ 850MB WINDS MOVING ACROSS N
GA 06-12Z. IF WE DEVELOP DYNAMIC COOLING TO BRING WINDS DOWN TO
SURFACE..THEN WITH 5-10 INCHES OF SNOW WE MAY BE LOOKING AT NEAR
BLIZZARD CONDITIONS NORTHEAST.

IF AVN IS RIGHT ANOTHER POSSIBLE SCENARIO WOULD BE FOR A FREEZING
EVENT. LOOKING AT 00Z FFC SOUNDING...JUST A FEW DEGREES COOLING
COULD MAKE FOR INTERESTING WEATHER INTO THURSDAY. STANDBY BY...THE
WEATHER MAY CHANGE AGAIN.

CONSIDERING WIND ADVISORY.

AM MONITORING THE SITUATION.

&&

.ATL WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER WARNING AND WINTER
WEATHER ADVISORY INTO THURSDAY FOR PORTIONS OF NORTH GEORGIA.
&&

 12
Hazardous weather outlook, Feb 25, 7:20 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EST WED FEB 25 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
720 PM EST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...WEDNESDAY NIGHT.

...WINTER WEATHER EXPECT FOR PARTS OF NORTH GEORGIA TONIGHT...

.SYNOPSIS...
STRONG HIGH PRESSURE OVER THE WESTERN GREAT LAKES WILL DRIFT TO THE
EAST GREAT LAKES TONIGHT. LOW PRESSURE ALONG THE GULF COAST WILL
EXPAND TO THE GEORGIA FLORIDA COAST THROUGH TONIGHT.

.PRIMARY HAZARD...
SNOW AND SLEET ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE ACROSS
PARTS OF NORTH GEORGIA...WITH HIGHER AMOUNTS POSSIBLE OVER THE
HIGHER ELEVATIONS OF THE NORTHEAST MOUNTAINS. THE MOST LIKELY
LOCATION FOR ACCUMULATING SLEET OR SNOW WILL BE ALONG AND NORTH OF A
LINE FROM ROME TO CUMMING TO DANIELSVILLE. THE BEST TIME WILL BE
AFTER MIDNIGHT.

.DISCUSSION...
LOW PRESSURE DRIFTING EAST ALONG THE GULF COAST WILL BRING
INCREASING AMOUNTS OF MOISTURE TO THE AREA. LOW PRESSURE ALOFT WILL
MOVE INTO THE AREA TONIGHT. THE COMBINATION OF COLD LOW LEVEL WINDS
AND LOW PRESSURE ALOFT...WILL ALLOW THE ATMOSPHERE TO COOL ENOUGH
FOR A MIXTURE OF SNOW AND SLEET TO DEVELOP OVER NORTH GEORGIA. SOME
AREAS OF NORTHEAST GEORGIA COULD SEE 2 TO 4 INCHES BY MORNING.

.FOR SPOTTERS...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
SPOTTERS CAN SUBMIT REPORTS OF WINTER WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV AND CLICKING ON GEORGIA.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. SNOW OR SLEET
IS EXPECTED OVER SOME AREAS OF NORTH GEORGIA THURSDAY.
OTHERWISE...NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

15

In the hours before

Special weather statement, Feb 25, 9:45 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
945 PM EST WED FEB 25 2004

GAZ052>062-066>068-070>076-261705-
BALDWIN-BUTTS-CLAYTON-COWETA-FAYETTE-GLASCOCK-HANCOCK-HEARD-HENRY-
JASPER-JEFFERSON-JONES-LAMAR-MERIWETHER-MONROE-PIKE-PUTNAM-SPALDING-
TROUP-WARREN-WASHINGTON-
945 PM EST WED FEB 25 2004

...MIXED PRECIPITATION POSSIBLE FOR PORTIONS OF NORTH GEORGIA
TONIGHT AND THURSDAY MORNING...

A LOW PRESSURE SYSTEM IS DEVELOPING OFF THE ALABAMA COAST AND IS
FORECAST TO MOVE NORTHEAST ACROSS SOUTH GEORGIA TONIGHT AND INTO THE
ATLANTIC OFF THE GEORGIA COAST THURSDAY. PRECIPITATION ASSOCIATED
WITH THIS LOW PRESSURE SYSTEM WILL INCREASE ACROSS NORTH GEORGIA
LATER TONIGHT. AT THE SAME TIME COLDER AIR WILL SPILL INTO GEORGIA
FROM THE NORTHEAST AS A HIGH PRESSURE RIDGE BUILDS DOWN THE EAST
COAST. THE ATMOSPHERE ACROSS NORTH GEORGIA HAS BEGUN TO BECOME COLD
ENOUGH FOR RAIN TO POSSIBLY BECOME MIXED WITH SNOW OR SLEET AFTER
MIDNIGHT AND CONTINUE INTO THURSDAY MORNING.

WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE PORTIONS OF NORTH
GEORGIA GENERALLY NORTH OF INTERSTATE 20. SOUTH OF THAT AREA TO A
LINE FROM LAGRANGE TO BARNESVILLE TO MILLEDGEVILLE TO SANDERSVILLE A
MIX OF RAIN...SLEET AND SNOW IS POSSIBLE LATE TONIGHT INTO THURSDAY
MORNING. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. THE GROUND IS
WARM ENOUGH SO THAT IF ANY MIXED PRECIPITATION FALLS IN THIS
AREA...IT SHOULD MELT...BUT A THIN COASTING MAY BE SEEN ON SOME
EXPOSED AREAS SUCH AS GRASS..TREES OR BRIDGE RAILINGS.

THE TRACK OF THE STORM IS UNCERTAIN...THUS MAKING EXACT FORECAST OF
PRECIPITATING TYPE AND ACCUMULATIONS HIGHLY VARIABLE IN THIS AREA.

PEOPLE IN NORTH GEORGIA SHOULD STAY UPDATED ON THIS THREATENING
STORM SYSTEM.

ANYONE PLANNING ON TRAVEL TONIGHT AND THURSDAY ACROSS NORTH GEORGIA
SHOULD BE ESPECIALLY ALERT TO THE CHANGING WEATHER CONDITIONS.
BRIDGES AND OVERPASSES COULD BECOME ICY.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST
STATEMENTS CONCERNING THIS WINTER WEATHER SITUATION.

FOR ADDITIONAL INFORMATION GO TO WEATHER.GOV AND CLICK ON GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
February 26, 1:45 AM EST
Where
Sumter County, 8 mi S of Americus
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.950, -84.233

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386109.